by Janette Loomis, RN, BS, Meridian Passage and James H. Bryan, MD, PhD from The Healthy Cruiser's Handbook, Prevention and Treatment Medical Resource Guide
Traveler's diarrhea is the most common type of diarrhea that affects those who travel from countries with good hygiene to countries (usually developing countries) that have less developed public sanitation and hygiene. It is also thought that traveler's diarrhea can be caused by the introduction of spices, new foods and microorganisms to one's body. The most common cause of traveler's diarrhea is a strain of E. coli, frequently found in food and water contaminated with raw sewage. There are other less common causes of diarrhea, including Giardia, cholera, amoebiasis, intestinal worms, viruses and bacterial infections.
At present there is no effective vaccine for traveler's diarrhea, although several are in medical trials. The best way to prevent traveler's diarrhea is to follow strict food and water precautions (see Chapter 4, section 4.1). In brief, this means adopting the Peace Corps advice: boil it, peel it, cook it, or forget it. Ice can be a problem if made of water that is not purified. The risk for traveler's diarrhea increases with more adventurous eating. For example, sampling food from street vendors where sanitation and refrigeration may be limited or not available will increase your risk.
As prophylaxis, the current literature suggests taking 1-2 tablets of Pepto-Bismol (for those not allergic to aspirin), with meals and at bedtime. Do not take Pepto-Bismol for more than 3 weeks. The active ingredient, bismuth, will turn stools and the tongue black. This is normal and will subside once the Pepto-Bismol is discontinued. Consider taking Pepto-Bismol for several days when first entering a new country or when you feel that it might be difficult to follow strict food and water precautions.
Diarrhea is described as the increase of unformed bowel movements (usually 4-5 loose or watery stools per day). Abdominal cramps, bloating, headache, general malaise, nausea, vomiting and sometimes fever may accompany traveler's diarrhea. Usually traveler's diarrhea occurs abruptly and resolves itself in a day or so. Dysentery is a more severe form of traveler's diarrhea, which can cause cramps and fever. The stool usually has white blood cells (cells of infection) and mucus in it and occasionally blood.
Sometimes introducing new and exotic food into one's diet can stimulate stomach upset and subsequent diarrhea. It is not uncommon to have a day or two of loose stools nothing that would alter your daily activities. Although uncomfortable, this usually resolves in a day or so. As with all diarrheas, regardless of the cause, the best thing to do is replace the fluids and nutrients lost. Drink plenty of purified water, soup, fruit juices and dilute herbal teas. Avoid dairy products and soft drinks until diarrhea has subsided. Eating is permissible, although it is best to listen to your body. If you are hungry, go ahead and eat small meals, preferably of mild, starchy foods such as pasta, boiled potatoes, crackers, tortillas, toast or rice. Bananas are also a good remedy for diarrhea as they supply potassium and glucose. Peeled apples are good as they contain pectin. Go easy as eating may stimulate abdominal cramps and worsen diarrhea. If you are not hungry, it is all right not to eat for a day or two, provided that you include sugar (glucose) or honey in your beverages.
There are several opinions on how to treat diarrhea. For simple traveler's diarrhea (not dysentery), it is best to let the 'bug' run its course. This may mean a few days of frequent (urgent) trips to the bathroom, which may be inconvenient. Antimotility drugs such as loperamide (Imodium) slow down your gut and reduce the number of times you need to "go." These medications can be dangerous if not taken according to directions or if taken for longer than 24 hours. Do not take antimotility medication if you have a fever or blood in your stool.
If your diarrhea continues after several days and you have a fever and / or blood or mucous in your stool, you probably have dysentery. It is best at this point to seek medical care and begin a short course of antibiotics.
Ciprofloxacin 500mg twice daily for three days OR
Levofloxacin (Levaquin) 500mg once daily for three days OR
TMP/SMX DS (Bactrim DS, Septra DS) twice daily for three days (may be less effective than ciprofloxacin of levofloxacin).
Persistent diarrhea after antibiotics may suggest that the diarrhea is due to organisms not covered by your current antibiotic. Further evaluation may be needed to determine the next appropriate course of action (e.g. a different antibiotic).
About the Authors
Jan Loomis is a registered nurse and paramedic who is currently cruising with her husband, Geoff Wickes, aboard their Valiant 40, Meridian Passage. She holds a faculty appointment at Oregon Health & Science University where she works in the emergency department and was formerly the coordinator of the Travel Medicine Clinic. She has sailed the Tasman Sea, Caribbean, Pacific Northwest, Kingdom of Tonga, Australia, and, most recently, Mexico and the Sea of Cortez.
James Bryan is a board certified emergency physician at the Portland Veteransí Affairs Medical Center and Oregon Health & Science University. He holds a PhD in Pharmacology and is the lead editor of the EMRA Guide to Antibiotic Use in the Emergency Department. He is an active member of the Wilderness Medical Society and has participated in wilderness search and rescue for over twenty-five years.
The Healthy Cruiser's Handbook, Prevention and Treatment Medical Resource Guide (ISBN# 0-9721077-0-3) is available from Seaworthy Publications, 215 S. Park Street, Suite #1, Port Washington, WI 53074, (262) 268-9250, or at Seaworthy.com